Geometry & Topology

Solvable groups, free divisors and nonisolated matrix singularities II: Vanishing topology

James Damon and Brian Pike

Full-text: Open access

Abstract

In this paper we use the results from the first part to compute the vanishing topology for matrix singularities based on certain spaces of matrices. We place the variety of singular matrices in a geometric configuration of free divisors which are the “exceptional orbit varieties” for representations of solvable groups. Because there are towers of representations for towers of solvable groups, the free divisors actually form a tower of free divisors n, and we give an inductive procedure for computing the vanishing topology of the matrix singularities. The inductive procedure we use is an extension of that introduced by Lê–Greuel for computing the Milnor number of an ICIS. Instead of linear subspaces, we use free divisors arising from the geometric configuration and which correspond to subgroups of the solvable groups.

Here the vanishing topology involves a singular version of the Milnor fiber; however, it still has the good connectivity properties and is homotopy equivalent to a bouquet of spheres, whose number is called the singular Milnor number. We give formulas for this singular Milnor number in terms of singular Milnor numbers of various free divisors on smooth subspaces, which can be computed as lengths of determinantal modules. In addition to being applied to symmetric, general and skew-symmetric matrix singularities, the results are also applied to Cohen–Macaulay singularities defined as 2×3 matrix singularities. We compute the Milnor number of isolated Cohen–Macaulay surface singularities of this type in 4 and the difference of Betti numbers of Milnor fibers for isolated Cohen–Macaulay 3–fold singularities of this type in 5.

Article information

Source
Geom. Topol., Volume 18, Number 2 (2014), 911-962.

Dates
Received: 12 September 2012
Revised: 16 April 2013
Accepted: 3 August 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732762

Digital Object Identifier
doi:10.2140/gt.2014.18.911

Mathematical Reviews number (MathSciNet)
MR3190605

Zentralblatt MATH identifier
1301.32017

Subjects
Primary: 32S30: Deformations of singularities; vanishing cycles [See also 14B07]
Secondary: 17B66: Lie algebras of vector fields and related (super) algebras 14M05: Varieties defined by ring conditions (factorial, Cohen-Macaulay, seminormal) [See also 13F15, 13F45, 13H10] 14M12: Determinantal varieties [See also 13C40]

Keywords
matrix singularity determinantal variety vanishing cycles Milnor number singular Milnor number Cohen–Macaulay singularities free divisors deformation codimension

Citation

Damon, James; Pike, Brian. Solvable groups, free divisors and nonisolated matrix singularities II: Vanishing topology. Geom. Topol. 18 (2014), no. 2, 911--962. doi:10.2140/gt.2014.18.911. https://projecteuclid.org/euclid.gt/1513732762


Export citation

References

  • J W Bruce, On families of symmetric matrices, Mosc. Math. J. 3 (2003) 335–360, 741
  • R-O Buchweitz, D Mond, Linear free divisors and quiver representations, from: “Singularities and computer algebra”, (C Lossen, G Pfister, editors), London Math. Soc. Lecture Note Ser. 324, Cambridge Univ. Press (2006) 41–77
  • L Burch, On ideals of finite homological dimension in local rings, Proc. Cambridge Philos. Soc. 64 (1968) 941–948
  • J Damon, The unfolding and determinacy theorems for subgroups of ${\mathcal A}$ and ${\mathcal K}$, Mem. Amer. Math. Soc. 306, AMS (1984)
  • J Damon, Deformations of sections of singularities and Gorenstein surface singularities, Amer. J. Math. 109 (1987) 695–721
  • J Damon, A Bezout theorem for determinantal modules, Compositio Math. 98 (1995) 117–139
  • J Damon, Higher multiplicities and almost free divisors and complete intersections, Mem. Amer. Math. Soc. 589, AMS (1996)
  • J Damon, Nonlinear sections of nonisolated complete intersections, from: “New developments in singularity theory”, (D Siersma, C T C Wall, V Zakalyukin, editors), NATO Sci. Ser. II Math. Phys. Chem. 21, Kluwer Acad. Publ., Dordrecht (2001) 405–445
  • J Damon, D Mond, $\mathcal{A}$–codimension and the vanishing topology of discriminants, Invent. Math. 106 (1991) 217–242
  • J Damon, B Pike, Solvable groups, free divisors and nonisolated matrix singularities I: Towers of free divisors
  • A Frühbis-Krüger, Classification of simple space curve singularities, Comm. Algebra 27 (1999) 3993–4013
  • A Frühbis-Krüger, A Neumer, Simple Cohen–Macaulay codimension $2$ singularities, Comm. Algebra 38 (2010) 454–495
  • J-J Gervais, Germes de $G$–détermination finie, C. R. Acad. Sci. Paris Sér. A–B 284 (1977) A291–A293
  • J-J Gervais, Critères de $G$–stabilité en termes de transversalité, Canad. J. Math. 31 (1979) 264–273
  • V Goryunov, D Mond, Tjurina and Milnor numbers of matrix singularities, J. London Math. Soc. 72 (2005) 205–224
  • M Granger, D Mond, A Nieto-Reyes, M Schulze, Linear free divisors and the global logarithmic comparison theorem, Ann. Inst. Fourier $($Grenoble$)$ 59 (2009) 811–850
  • D R Grayson, M E Stillman, Macaulay2, a software system for research in algebraic geometry Available at \setbox0\makeatletter\@url http://www.math.uiuc.edu/Macaulay2/ {\unhbox0
  • G-M Greuel, Dualität in der lokalen Kohomologie isolierter Singularitäten, Math. Ann. 250 (1980) 157–173
  • G-M Greuel, D T Lê, Spitzen, Doppelpunkte und vertikale Tangenten in der Diskriminante verseller Deformationen von vollständigen Durchschnitten, Math. Ann. 222 (1976) 71–88
  • G-M Greuel, J Steenbrink, On the topology of smoothable singularities, from: “Singularities, Part 1”, (P Orlik, editor), Proc. Sympos. Pure Math. 40, Amer. Math. Soc. (1983) 535–545
  • T H Gulliksen, O G Negård, Un complexe résolvant pour certains idéaux déterminantiels, C. R. Acad. Sci. Paris Sér. A-B 274 (1972) A16–A18
  • D Hilbert, Ueber die Theorie der algebraischen Formen, Math. Ann. 36 (1890) 473–534
  • T Józefiak, Ideals generated by minors of a symmetric matrix, Comment. Math. Helv. 53 (1978) 595–607
  • T Józefiak, P Pragacz, Ideals generated by Pfaffians, J. Algebra 61 (1979) 189–198
  • M Kato, Y Matsumoto, On the connectivity of the Milnor fiber of a holomorphic function at a critical point, from: “Manifolds”, (A Hattori, N Sūgakkai, editors), Univ. Tokyo Press (1975) 131–136
  • D T Lê, B Teissier, Cycles evanescents, sections planes et conditions de Whitney, II, from: “Singularities, Part 2”, Proc. Sympos. Pure Math. 40, Amer. Math. Soc. (1983) 65–103
  • E J N Looijenga, Isolated singular points on complete intersections, London Mathematical Society Lecture Note Series 77, Cambridge Univ. Press (1984)
  • E Looijenga, J Steenbrink, Milnor number and Tjurina number of complete intersections, Math. Ann. 271 (1985) 121–124
  • M d S Pereira, Determinantal varieties and singularities of matrices, PhD thesis, University of São Paulo (2010) Available at \setbox0\makeatletter\@url http://www.teses.usp.br/teses/disponiveis/55/55135/tde-22062010-133339/en.php {\unhbox0
  • B Pike, VectorFields 1.0 and calc_smn 1.0: Macaulay2 programs Available at \setbox0\makeatletter\@url http://www.utsc.utoronto.ca/~bpike/software/ {\unhbox0
  • B Pike, Singular Milnor numbers for nonisolated matrix singularities, PhD thesis, University of North Carolina (2010) Available at \setbox0\makeatletter\@url http://search.proquest.com/docview/751338106 {\unhbox0
  • K Saito, Theory of logarithmic differential forms and logarithmic vector fields, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 27 (1980) 265–291
  • M Schaps, Deformations of Cohen–Macaulay schemes of codimension $2$ and nonsingular deformations of space curves, Amer. J. Math. 99 (1977) 669–685
  • B Teissier, Cycles évanescents, sections planes et conditions de Whitney, from: “Singularités à Cargèse”, Astérisque 7–8, Soc. Math. France, Paris (1973) 285–362
  • G N Tjurina, Absolute isolation of rational singularities, and triple rational points, Funkcional. Anal. i Priložen. 2 (1968) 70–81
  • J Wahl, Smoothings of normal surface singularities, Topology 20 (1981) 219–246